South Carolina, 2012

Hail in South Carolina, March 16, 2012

March 16, 2012 · NWS CAE · 5 events in 2 counties and zones

Scattered thunderstorms produced some large hail and damaging winds in the eastern Midlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered thunderstorms produced some large hail and damaging winds in the eastern Midlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 16, 1:38 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 16, 1:38 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
238 PM EDT FRI MAR 16 2012

.SYNOPSIS...
HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE ACROSS THE REGION
THROUGH SATURDAY. A WEAK COLD FRONT WILL DRIFT SOUTHWARD AND
DISSIPATE OVER THE REGION SUNDAY. HIGH PRESSURE WILL REGAIN
CONTROL THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL REMAIN
ABOVE NORMAL.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODELS INDICATING SOME SHOWER OR POSSIBLE THUNDERSTORM POTENTIAL FOR
LATE TODAY....AND RADAR CURRENTLY INDICATING SHOWERS DEVELOPING NEAR
THE CSRA AND SOUTHERN MIDLANDS. SLIGHT CHANCE TO CHANCE
SHOWERS...WITH SLIGHT CHANCE THUNDER...LOOKS REASONABLE FOR LATE
THIS AFTERNOON.ISOLATED SHOWERS IN THE EVENING OTHERWISE PARTLY
CLOUDY AND MOS TEMPERATURES LOOK OK.

 &&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
ABOVE NORMAL TEMPERATURES WILL CONTINUE AS A WEAK UPPER RIDGE REMAINS
IN PLACE OVER THE EASTERN STATES. THE SHORT TERM MODELS INDICATE
WEAK SHORT WAVES MOVING THROUGH THE RIDGE OVER THE WEEKEND. A BACK
DOOR COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHERN MIDLANDS AND
MAY BECOME A FOCUS FOR CONVECTION. AIR MASS WILL BE WEAKLY TO
MODERATELY UNSTABLE WITH PRECIPITABLE WATER OVER AN INCH. KEPT
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SUNDAY...MAINLY DIURNAL.
LARGE SPREAD IN THE POP GUIDANCE AND CONFIDENCE LOW...BUT BELIEVE
NORTHERN AREAS SHOULD SEE THE MOST COVERAGE.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER RIDGE AND SURFACE HIGH PRESSURE HOLDS ACROSS THE EASTERN U.S.
THROUGH THE LONG TERM. ANOMALOUSLY HIGH HEIGHTS WITH ABOVE NORMAL
TEMPERATURES IS EXPECTED ACROSS THE REGION. ENSEMBLE POPS ARE AT OR
BELOW AVERAGE...SO WILL KEEP THE FORECAST MAINLY DRY. HIGHS IN
THE MID 70S TO LOWER 80S. LOWS IN THE 50S.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED FOR THE REST OF THIS AFTERNOON INTO EARLY
TONIGHT...OUTSIDE OF ANY SHOWERS OR A POSSIBLE THUNDERSTORM THAT
COULD DEVELOP. CURRENT RADAR INDICATING SHOWERS DEVELOPING NEAR
AGS/DNL. FOG POTENTIAL TONIGHT WILL BE DEPENDENT ON CLOUD COVER. ANY
LINGERING MID TO HIGH LEVEL CLOUD COVER FROM CONVECTION TO OUR WEST
WOULD WORK AGAINST FOG. WILL FORECAST MVFR VSBYS FOR NOW...KEEPING
IN MIND LOWER IFR VSBYS WILL BE POSSIBLE ESPECIALLY AT FOG PRONE
AGS/OGB. VFR CONDITIONS EXPECTED SATURDAY AFTER ANY MORNING FOG
BURNS OFF. ANY CONVECTION SATURDAY WILL BE AFTER 18Z.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN LATE
NIGHT/MORNING FOG THROUGH EARLY NEXT WEEK. SCATTERED AFTERNOON
SHOWERS OR A POSSIBLE THUNDERSTORM THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 16, 4:35 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
535 AM EDT FRI MAR 16 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
535 AM EDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Columbia radar (KCAE), 77 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Orangeburg

When
March 16, 2:55 PM EST to 2:57 PM EST
Where
Orangeburg County, 1.8 mi NE of Bowman
Measured
1 in hail
Reported by
Public
Coordinates
33.370, -80.660

Public reported 1 inch hail along I-26 near Bowman.

Hail, Orangeburg

When
March 16, 3:20 PM EST to 3:22 PM EST
Where
Orangeburg County, 3.55 mi SE of Rowesville
Measured
1 in hail
Reported by
Public
Coordinates
33.340, -80.800

Public reported quarter size hail on Cattle Creek Road.

Hail, Orangeburg

When
March 16, 3:45 PM EST to 3:47 PM EST
Where
Orangeburg County, 0.58 mi E of Neeses
Measured
1 in hail
Reported by
Public
Coordinates
33.530, -81.120

Public reported quarter size hail at the Neeses Lawn and Garden Center.

Hail, Orangeburg

When
March 16, 3:53 PM EST to 3:55 PM EST
Where
Orangeburg County, 0.69 mi N of Neeses
Measured
0.75 in hail
Reported by
Public
Coordinates
33.540, -81.130

Public reported penny size hail in Neeses.

Hail, Bamberg

When
March 16, 5:10 PM EST to 5:16 PM EST
Where
Bamberg County, 1.5 mi S of Denmark to 1.63 mi S of Sato
Measured
1 in hail
Reported by
Public
Coordinates
33.299, -81.146

Crestwood Country Club reported nickel to quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361021, 361022, 361023, 361024, 361025.